Diarrhea: a side effect of cancer treatment
Sometimes diarrhea is a side effect of cancer treatment, such as chemotherapy; radiation therapy to the abdomen; other medicines; surgery; and/or supplemental feedings that contain large amounts of vitamins, minerals, sugar, and electrolytes; and tumor growth.
Diarrhea caused by chemotherapy or radiation therapy may last for up to 3 weeks after treatment ends/
- Drink plenty of mild, clear liquids throughout the day. Liquids at room temperature are better tolerated.
- Eat small, frequent meals and snacks throughout the day.
- Avoid greasy, fried, spicy, or very sweet foods.
- Limit milk and milk products to no more than 2 cups a day.
- Avoid drinks and foods that cause gas, such as carbonated drinks, gas-forming vegetables, and chewing gum. (You may drink carbonated beverages if you leave them open for at least 10 minutes before drinking.)
- Drink and eat high-sodium foods, such as broths, sports drinks, crackers, and pretzels.
- Drink and eat high-potassium foods, such as fruit juices and nectars, sports drinks, potatoes without the skin, and bananas.
- Eat foods high in pectin, such as applesauce and bananas.
- Call your doctor if diarrhea continues or your stools have an unusual odor or color.
- Drink at least 1 cup of liquid after each loose bowel movement.
- Limit use of sugar-free gums and candies made with sorbitol.